Heavy Rain, Linn
- When
- May 17, 3:00 PM CST to 7:55 PM CST
- Where
- Linn County, Cedar Rapids
- Measured
- 2
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Streets flooding
An upper level disturbance combined with a strong cold front allowed severe thunderstorms to develop in the late afternoon and evening hours across Eastern Iowa. Training of storms allowed very heavy rain amounts to occur in short time periods causing mainly nuisance flooding.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance combined with a strong cold front allowed severe thunderstorms to develop in the late afternoon and evening hours across Eastern Iowa. Training of storms allowed very heavy rain amounts to occur in short time periods causing mainly nuisance flooding. In Linn County Iowa, training of storms across the Cedar Rapids metropolitan area caused flash flooding closing many streets and sending Indian Creek out of its banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 17, 2:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT MON MAY 17 2004 .SYNOPSIS... THE SURFACE FRONT HAS NOW SHIFTED SOUTHEAST OF THE CWA THIS AFTERNOON...AND STRETCHES FROM NORTHERN INDIANA...TO EAST CENTRAL KANSAS. IT CONTINUES TO BE THE FOCUS FOR STRONG CONVECTION. THE COMBINATION OF A MID LEVEL SPEED MAX AND DECAYING MCV FROM LAST NIGHTS STORMS OVER SOUTHEAST NEBRASKA HAS ALLOWED INTERMITTENT SHOWERS AND A FEW THUNDERSTORMS NORTH OF THE FRONT. WITH HIGH AMOUNTS OF MOISTURE IN PLACE...EVEN THESE WEAK STORMS HAVE RESULTED IN LOCALIZED HEAVY RAIN...PRIMARILY NEAR AND SOUTHEAST OF THE QUAD CITIES METRO AREA. TEMPERATURES ARE COOL UNDER PRECIP AND LAKE ENHANCED STRATUS...RANGING FROM THE MID 50S NORTHEAST TO LOW 70S SOUTH. .SHORT TERM...(TONIGHT) THE FRONT WILL STALL SOUTH OF THE AREA TONIGHT...AS ANOTHER WAVE EJECTS FROM THE ROCKIES AROUND 06Z. THIS WILL INCREASE WAA ACROSS THE PLAINS LATE TONIGHT...WITH THE BEST LIFT FOUND OVER KANSAS AND NORTHWEST MISSOURI. MODELS DO NOT SHOW MUCH QPF IN THIS AREA...THOUGH MOST OTHER SIGNS POINT TO SCATTERED CONVECTION BREAKING OUT LATE. WITH DECENT THETA-E ADVECTION TAKING PLACE OVER THE SOUTHWEST CWA LATE EVENING THROUGH MORNING...WILL CONTINUE CHANCE POPS SOUTH THE SOUTHWEST HALF TONIGHT. LACK OF A STRONG TRIGGER TONIGHT SHOULD KEEP ANY CONVECTION THAT DOES FORM SCATTERED AND NON SEVERE. NORTHEAST SECTIONS WILL CONTINUE TO ADVECT COOL AND SEASONALLY DRY AIR OFF LAKE MICHIGAN THIS EVENING...ALLOWING TEMPS TO DROP INTO THE UPPER 40S. FARTHER SOUTHWEST...TEMPS WILL BE IN THE 50S WITH COOL NORTHEAST WINDS BECOMING SOUTHEAST LATE. ...ERVIN... (WEDNESDAY THROUGH FRIDAY) MODELS CONTINUE TO AGREE IN THE DEPICTION OF THE OVERALL SYNOPTIC PATTERN THROUGH THE PERIOD. FRONT STALLED ACROSS NRN HALF OF MO PROGGED TO LIFT NORTH THROUGH THE CWA WEDNESDAY. S/W ENERGY MOVING THROUGH THE NRN STREAM...ACROSS SRN CANADA...DRIVES THE FRONT BACK SOUTH THURSDAY...STALLING NEAR THE IA/MO BORDER. FRONT IS FORCED BACK NORTH AGAIN FRIDAY AS TROF OVER AS SRN STREAM RIDGE MOVES E AND SWLY MID LEVEL FLOW SPREADS OVER THE REGION. THIS SCENARIO WILL KEEP THE THREAT OF THE TSRA OVER THE CWA THROUGH THE PERIOD. SPC HAS PLACED A MODERATE RISK OVER MOST OF THE CWA FOR WEDNESDAY/WEDNESDAY NIGHT. THERE WILL BE A RISK OF SEVERE STORMS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS AS THE WARM FRONT LIFTS THROUGH. THE META ALSO SUGGEST A WEAK S/W WILL BE MOVING THOUGH CWA ABOUT THE SAME TIME. BETTER THREAT THOUGH WILL BE LATE WEDNESDAY NIGHT WITH POTENTIAL MCS DEVELOPMENT AHEAD OF SURFACE LOW OVER KANSAS. AT THIS POINT IT LOOKS LIKE INITIATION SHOULD TAKE PLACE OVER NERN KS OR SERN NE JUST NORTH OF CAPPED AIRMASS OVER THE PLAINS. MID LEVEL THICKNESSES WOULD THEN FAVOR AN EASTWARD MOVEMENT ACROSS SRN IA/NRN MO. CAP WILL CONTINUE TO PLAY A ROLE IN DEFINING SRN EXTENT OF CONVECTION THROUGH THE END OF THE WEEK. AS A RESULT...HAVE LIMITED POPS TO SLIGHT CHANCE SOUTH OF THE BOUNDARY THURSDAY AND FRIDAY AND KEPT CHANCE POPS GOING ALONG AND NORTH OF THE BOUNDARY. ...DLF... LONG TERM...(SATURDAY THROUGH TUESDAY)... THE GFS HAS GONE OFF THE DEEP END ON THE 00Z RUN AND PHASES THE NRN AND SRN STREAMS INTO A DEEP TROF OVER THE WRN U.S. BY THE END OF THE WEEKEND THEN FORMS A 531 LOW OVER THE UPPER MS VALLEY BY EARLY WEDNESDAY. THIS IS MUCH DIFFERENT THAN THE SPLIT FLOW AND MID LEVEL RIDGING SHOWN OVER THE CENTRAL U.S. ON THE THE 17/00Z RUN. HAVE OPTED TO GO WITH THE ECMWF SOLUTION...HOLDING A TROF TO THE WEST AND RIDGE OVER THE CENTRAL U.S. ECMWF STILL SHOWS A BOUNDARY IN THE VICINITY SO POP WILL BE CONTINUED THROUGH MOST OF THE PERIOD WITH TEMPS AT OR JUST ABOVE NORMAL. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 545 AM CDT MON MAY 17 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 545 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A SLOW MOVING COLD FRONT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THIS FRONT INTERACTS WITH A MOIST UNSTABLE AIRMASS. THE MAIN THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 68 MPH. THESE ISOLATED SEVERE STORMS WILL BE MOST LIKELY NORTHWEST OF A LINE FROM WILLIAMSBURG IOWA TO FREEPORT ILLINOIS FROM MID TO LATE AFTERNOON. THE RISK AREA WILL THEN SHIFT TO SOUTHEAST OF THIS LINE FOR THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LARGE CLUSTER OF THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF HIGHWAY 34 THROUGH MID MORNING TUESDAY AS A COLD FRONT PUSHES SOUTH OF THE OUTLOOK AREA. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH. THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THIS SAME AREA TUESDAY NIGHT...THEN ACROSS THE ENTIRE OUTLOOK AREA WEDNESDAY INTO WEDNESDAY NIGHT AS THE FRONT LIFTS BACK NORTH. CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT THROUGH SUNDAY AS THE FRONT MEANDERS ACROSS THE AREA. THE MAIN THREAT FROM THUNDERSTORMS THROUGH THIS PERIOD WILL BE REPEATED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING. A SMALLER THREAT OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL EXIST...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SHEETS
The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
11 hail, 6 heavy rain, 4 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
Streets flooding
Trees and power lines down; grain bin off foundation
Approximately 40 percent of the roof from a historic church was removed. Significant water damage occurred inside since 1.5 inches of rain fell within 15 minutes. Several trees were downed with one falling on top of a car.
1 inch in 15 minutes
Hail ranging from 0.75 to 1 inch
1 inch in the past hour.
Ditches full with creeks near bankfull.
Streets filling with water
Also reported by spotters
Reported by Co-op observer
Streets closed due to high water with orange construction barrels floating down the road. Most of the rain fell within a 90 minute time period.
Street flooding in downtown Davenport with Duck Creek rising quickly.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405853, 5405833, 5405834, 5405835, 5405838, 5405836, 5405837, 5405851, 5405839, 5405840, 5405841, 5405844, 5405847, 5405842, 5405843, 5405846, 5405845, 5405848, 5405849, 5405850, 5405852, 5405854, 5405855, 5405856.